Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 182, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Sep 25, 2022, 5:22 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2022, 5:22 PM EDT (21:22 UTC)
- Expired
- Sep 25, 2022, 5:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:57 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 25, 2:57 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Morristown TN 257 PM EDT Sun Sep 25 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 256 PM EDT Sun Sep 25 2022 Key Messages: 1. Numerous showers and scattered thunderstorms will affect mainly the northern half of the area through the rest of afternoon. The potential for severe storms appears low. 2. A weak cold front will pass through the area this evening, bringing a drier air mass and clear skies for Monday. Discussion: Coverage of showers has started to increase in SW VA and the northern Cumberland Plateau early this afternoon as a cold front moves E-SE across KY. The HRRR depicts the current storms expanding and merging into a line that moves across the northern and central TN Valley, then another line of storms along the cold front moves through between 22-01Z. The potential for these storms to reach severe levels appears to have lowered due to the extensive cloud cover that has blanketed the northern half. There are still some steep lapse rates, strong winds aloft, and a low WBZ height, so a few strong storms with hail and gusty winds will be possible. All showers should be out of the area by midnight as the front will be located near the spine of the Appalachians by then. If winds drop off to near calm tonight, then fog will likely develop. Will mention patchy fog tonight. High pressure over the Plains and a dry NW flow will build over the area through Monday. Since the main upper trough axis will still be over the upper Midwest and not strongly amplified, and the upper jet remains well north of our area, the frontal passage will not bring a strong push of cold air. So highs on Monday will be in the 70s across the Valley. && .LONG TERM... (Monday night through next Sunday) Issued at 256 PM EDT Sun Sep 25 2022 Key Messages: 1. Cool mornings will accentuate the dry fall weather pattern through Thursday. 2. Next best chance for rain will hinge on how Ian's forecast and exact track develops for Friday and Saturday. Discussion: The first part of the extended period will be dry, cool, fall weather. A deep upper trough over the eastern US will persist through midweek before exiting to the northeast. At the surface, a reinforcing shot of cool air courtesy of a surface high coming out of Canada will maintain the cool weather. Lows will be in the mid to upper 40s for the Tennessee valley to begin the period before rising into the 50s going into the weekend. Highs will be in the low 70s all week. Towards the end of the period, the remnants of Ian may be drawing near East Tennessee. For any of our local residents who may be traveling to the Gulf Coast this week, follow local officials' orders and pay close attention to the National Hurricane Center's forecasts. For our area specifically, the ensembles bring Ian's remnants into the southern Appalachians by Saturday afternoon. Continuing high uncertainty regarding the exact track of Ian will determine the eventual magnitude and extent of impacts here as we draw closer. For now, possibly heavy rain with some gusty winds Friday into Saturday. && .AVIATION... (18Z TAFS) Issued at 101 PM EDT Sun Sep 25 2022 Scattered showers and thunderstorms will be around the TAF sites through 00Z, mainly TRI and TYS. If a storm passes over a terminal, MVFR conditions can be expected, possibly IFR for a brief time. A cold front passing through the area will end shower activity around 00-03Z. Winds will be gusty from the SW until the frontal passage, after which time winds will shift to W and become lighter. Models indicate fog potential at TRI, but confidence is low on this. For now, will mention MVFR vis and let later TAFs go lower if needed. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 58 79 50 74 / 20 0 0 0 Knoxville McGhee Tyson Airport, TN 56 76 46 72 / 30 0 0 0 Oak Ridge, TN 54 77 45 71 / 20 0 0 0 Tri Cities Airport, TN 53 73 42 68 / 30 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...DGS LONG TERM....Wellington AVIATION...DGS
Hazardous weather outlook, Sep 25, 3:05 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 305 PM EDT Sun Sep 25 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 305 PM EDT Sun Sep 25 2022 /205 PM CDT Sun Sep 25 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will move across the area through the evening. A few storms may have the potential to produce hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters should relay any information about severe weather this afternoon and evening to the NWS.
In the hours before
Special weather statement, Sep 25, 1:02 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT Sun Sep 25 2022
VAZ002-251715-
Wise VA-
102 PM EDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of north central Wise
County through 115 PM EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wright, or near Whitesburg, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 8255 3707 8250 3705 8250 3700 8272
3703 8275 3704 8274 3705 8272 3707 8273
3708 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1702Z 248DEG 34KT 3711 8270
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Sep 25, 2:41 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
241 PM EDT Sun Sep 25 2022
TNZ014-015-VAZ001-251915-
Claiborne TN-Hancock TN-Lee VA-
241 PM EDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of northeastern
Claiborne, northwestern Hancock and southwestern Lee Counties through
315 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cubage, or 12 miles southeast of Pineville, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sneedville, Harrogate, Rose Hill, Cumberland Gap and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3655 8316 3658 8369 3662 8365 3664 8358
3667 8352 3667 8342 3671 8330 3674 8320
3674 8314 3679 8312 3678 8312
TIME...MOT...LOC 1841Z 268DEG 40KT 3667 8351
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Sep 25, 4:58 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT Sun Sep 25 2022
TNZ012-035-252130-
Scott TN-Morgan TN-
458 PM EDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of northwestern Morgan
and central Scott Counties through 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntsville, Helenwood, Sunbright, Rugby, Rugby State Park, Honey
Creek State Park, Elgin, Robbins, Slick Rock and Frozen Head State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3641 8436 3614 8459 3630 8483 3630 8479
3633 8477 3633 8476 3634 8474 3635 8474
3635 8473 3637 8472 3637 8470 3640 8466
3641 8466 3644 8469 3651 8472
TIME...MOT...LOC 2056Z 311DEG 31KT 3643 8484
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:41 PM EDT | Special Weather Statement | MRX | Hancock | 34 min |
| Sep 25, 4:58 PM EDT | Special Weather Statement | MRX | Scott | 32 min |
| Sep 25, 5:29 PM EDT | Special Weather Statement | MRX | Scott | 31 min |
| Sep 25, 5:34 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 26 min |
| Sep 25, 5:42 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 33 min |
| Sep 25, 5:55 PM EDT | Special Weather Statement | MRX | Anderson | 35 min |
| Sep 25, 6:12 PM EDT | Special Weather Statement | MRX | Claiborne, Hancock, Hawkins, Sullivan, Washington | 48 min |
| Sep 25, 6:22 PM EDT | Special Weather Statement | MRX | Knox | 23 min |
| Sep 25, 6:23 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Washington | 37 min |
| Sep 25, 6:34 PM EDT | Special Weather Statement | MRX | Bledsoe, Meigs, Rhea | 41 min |
| Sep 25, 6:46 PM EDT | Special Weather Statement | MRX | Knox, Sevier | 44 min |
| Sep 25, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 38 min |
| Sep 25, 7:12 PM EDT | Special Weather Statement | MRX | McMinn | 33 min |
| Sep 25, 7:21 PM EDT | Special Weather Statement | MRX | Cocke, Sevier | 24 min |
| Sep 25, 1:02 PM EDT | Special Weather Statement | MRX | Wise | 13 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2022Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.